Node view

Medicines That Can Cause Bruises

Topic Contents

Overview

Many prescription and non-prescription medicines may reduce your blood's ability to clot and cause bruising or bleeding under the skin. A few examples are:

  • Medicines (called blood thinners) that prevent blood clots. Also, taking a non-prescription medicine with a blood thinner may increase your risk of bruising and bleeding.
  • Medicines used to treat cancer.
  • Non-steroidal anti-inflammatory drugs (NSAIDs), such as aspirin and ibuprofen (for example, Advil or Motrin).
  • Steroids, such as prednisone.

If you have unexplained bruises and take one of the medicines listed above, have recently started taking a new medicine, or have increased a dose of a medicine:

  • Call the doctor who prescribed the medicine. He or she can determine whether you should stop taking the medicine or take a different one. An appointment may or may not be needed.
  • If you are taking non-prescription medicine, stop taking the medicine. Call your doctor if you feel you need to keep taking the medicine or if you need help to control your symptoms after you stop taking the medicine

Credits

Current as of:
July 1, 2021

Author: Healthwise Staff
Medical Review:
William H. Blahd Jr. MD, FACEP - Emergency Medicine
E. Gregory Thompson MD - Internal Medicine
Adam Husney MD - Family Medicine
Kathleen Romito MD - Family Medicine
H. Michael O'Connor MD - Emergency Medicine